I had my Gamma Knife in April'13.On Dec 21'2013 I had an anxiety attack when I had to sign a lot of papers and all I could do was scribble. I was taken to the urgent care and the massive swelling was discovered which had also made the my brain to shift.Thankfully they were able to control it with medication and did not have to open my head to relieve the pressure.After 10 days of stay at the hospital I was put on dexamethasone and kepra and sent home.Since then kepra has been tapered off and so was dexamethasone.But I had to be put back on it since I was having some symptoms like numbness in my right hand and cheek.I have been on it and still sometimes feel cold in my right hand or a tingling feeling or just that its not as efficient as my left hand, it just feels a little tight.Also my hands and feet are swollen and I have pain in my right leg when I walk. Has anyone had a similar experience post Gamma Knife? I thought the medication would help with the symptoms and not let new ones come up.I am very scared
My wife had GK two yrs ago and had/has right arm weakness where she has problems writing and use. Can’t say if it was from the edema or the AVM . She did not have any swelling though. Her speech and able to process what she wants to express is effected but don’t know the reasons. She is on vimpat Keppra and Onfi. She is always tired.
I'm sorry to hear of all your troubles from brain swelling - however, I can definitely relate. I got Gamma Knife Surgery in June of 2011 (almost 3 yrs ago) and in April of 2012 I was giving a presentation for my job (something I had done very often) and I started having blurry vision, a really bad headache and my arms were shaking...I definitely felt like something was very wrong and felt a lot of anxiety. I went to the ER shortly after this event and they found that I had a lot of swellling in my brain where i got the GKS. I was put on a dexamethasone taper and my neurosurgeon had me get an MRI almost every 3 weeks to monitor the effect of the steroid on the swelling. Unfortunately, the pressurized headaches that I now had continued from April 2012 until October of last year (so almost 1yr & a half). There were times that the swelling was causing a "midline shift" where my brain was being moved bc of the edema - also at one point the swelling was pressing on my optic nerves and there were monitoring my vision very closely. Although this does sound like a lot (and it was for a year and a half...) I finally came off the steroids in April of 2013 (still had the swelling at this point, but it was more stable)(also the steroids were terrible for me! they made me feel crazy...and I also had the classic "moon face" and gained about 50 pounds no joke - so needless to say, I was VERY happy to come off the steroids, even though there was still a little swelling. This past October (2013) I had my first MRI that showed the swelling had disappeared completely and hasn't come back since!! I am scheduled for an MRI and angiogram in June of this year to confirm whether or not the AVM has been obliterated by the Gamma Knife and I am very hopeful for the first time in a long time!!!! Additionally, one of my neurosurgeons (not my primary one, but someone I had been going to for a second opinion) mentioned that the swelling/edema *could* also be a good sign that the AVM was closing because if the radiation was strong enough to cause edema, it was probably strong enough to obliterate the AVM.
All in all, I just wanted to communicate that I had similar issues, that they did last a while, however, they subsided after a year and a half...so there is hope! (and it's also quite possibly a good sign for your AVM closing that you are experiencing swelling - if that makes sense!). Lastly, a few neurosurgeons mentioned something called Hyperbaric Oxygen Therapy to help with swelling - although this treatment comes with its own list of serious side effects. Another treatment for swelling my neurosurgeon recommended was a medicine called Trental (Pentoxifylline) 400 mg along with Vitamin E (400IU) twice a day - so maybe ask your doctor about this? Here's an article about the drug combo as used for brain swelling - http://clinicaltrials.gov/show/NCT01508221.
Hope any of this information helps and please let me know if you have any questions or need anything else?! You will be in my thoughts and prayers in the meantime :)
The swelling can come back and back. I am currently on my fourth round of swelling. My brain’s shift doubled this time. You need to continue to monitor for swelling as dexamethasone only works while you are on it. Plus it has major side effects, at least for some. My doctor said if my brain continues to swell there is another medication to try to thin the blood, increase blood flow. Not sure what medication it is yet. If anyone’s knows I’d like to read about it. The doctor also mentioned surgery to take out some of the damaged tissue. Best of luck to you.
Can it come back once it is gone? I was told that it is just a one time thing and usually does not come back after the peak of the swelling is over. This is very scary to hear that it can happen again.
Thankyou for sharing your story.It really helps to know that you are not alone,keeps you sane.I had no idea that it can take so long for the swelling to go away.I have already gained 20 pounds, my hands and feet are swollen, blurry vision, trouble walking and I still cannot write as clearly as I used to.Currently I am on 1mg dexamethasone daily along with vitamin C(1000mg) and vitamin E(400mg).It has been a month since I have been taking this but I still feel tingling in my arm sometimes. Did you have any symptoms while on medication?
I will pray for you and wish you all the best for your angiogram.Hopefully the AVM is gone :)
Unfortunately, it can come back. As I stated, this is my fourth time with swelling. I am sure the multiple swelling incidents are more rare than just once. I am also on Trental and Vitamin E and have been since the first round of swelling. I have also had hyperbaric oxygen treatments. I am not sure how likely the swelling is to come back like this. I sincerely don’t want to scare you. Just please get future Scans. Again, best of luck.
Sorry to here about your swelling, my nine-year-old is having similar issues. We found out she has a Brain AVM when it bleed in October 2011. She has had two gamma knife treatments, one in November 2011 and they did it again in October 2013 because the AVM had gotten bigger not smaller. In May 2014 she started to have symptoms, her neurologist was out of town so I took her to the ER. They did a CT and found swelling centered around the AVM. She was given dexamethasone, which she took for two weeks, and her most of her symptoms have improved. Two weeks after the ER visit, she had her normal check-up with her neurologist. The CT showed the AVM was back to the side it was when they did the first treatment but there was still some residual swelling the doctor said it shouldn’t be an issue any longer. She still has some right-side weakness and an occasional headache, last night her speech was slurred. I’m just wondering if she should still be on the medicine since there was still swelling or if the swelling will continue to go down without it. How long have you been on the medicine? Has anyone had success with the swelling going away after a two week dose of dexamethasone? She was one 2 mg twice a day for seven days, 1 mg twice a day for three days and 1 mg once a day for three days.
It sounds as if she is getting good care. The swelling still being somewhat visible is normal from what I understand. I was on the adult dose of the dexamethasone which is 4mg 3x/ days for 5 days then 2x/day for 5 days then 1/day for 5 days. It is not a good drug to be on so they try to use as little as possible. The new slurring of speech is concerning and you should call the neurologist if it continues. The brain swells due to trying to get rid of some of the dead tissue I believe. Are hyperbaric oxygen treatments available? I highly recommend them.
Thank you for the information! I’m glad I found this website. She is doing a little better; she is still more tired than usual so she is taking naps everyday (thank goodness it’s summer break). I know it will take time for her brain to heal from the swelling and we’ll continue to watch for any symptoms that might indicate there is additional swelling. Swelling isn’t fun but I much prefer it to a hemorrhage.
Kanz,you have to talk to my wife Mabel who had the same symptoms and treatment. But she did not have the seriousness of swelling. She is still on Keppra and once for yrs now. we don't know if her swelling is gone yet,and it has been over two years now.we go for her check up this April.
I will forward this to my wife.
Thankyou for your reply. I have been off of the medication for a while now and the swelling has subsided, but not fully gone though as was seen in the last MRI I had in Dec’14. I would love to speak to your wife, and pray that she is taken off of the medication soon.